An acquired factor VIII inhibitor responsive to high-dose gamma globulin

Research output: Contribution to journalArticlepeer-review

28 Scopus citations

Abstract

A 55-year-old previously well woman noted easy bruising and developed a swollen, painful leg after minimal trauma. A compartment syndrome was diagnosed, and medial and lateral fasciotomies were performed with evacutation of a massive hematoma. However, blood rapidly reaccumulated in the wound. The VIII:C level was 2%, and 4 Bethesda units of factor VIII inhibitor were detected. After initial treatment with clotting factor concentrates and corticosteroids failed to control bleeding or reduce inhibitor titers, gamma globulin, 25 g dily for 5 days, was administered. The inhibitor became undetectable, VIII:C levels rose, and bleeding stopped. However, 5 days later VIII:C levels were again low and bleeding recurred. A second course of gamma globulin, 50 g daily for 2 days, was accompanied by a prompt increase in VIII:C, and uneventful recovery. In conclusion, in this patient with an autoantibody to VIII:C, a response to gamma globulin was observed on two occasions, and the second response came when steroids were being tapered and the patient was on no other medication.

Original languageEnglish (US)
Pages (from-to)1005-1007
Number of pages3
JournalThrombosis and Haemostasis
Volume58
Issue number4
DOIs
StatePublished - 1987

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'An acquired factor VIII inhibitor responsive to high-dose gamma globulin'. Together they form a unique fingerprint.

Cite this